Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 255, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2002, 6:15 PM CDT for Midland County, Texas. It was in force for 47 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2002, 6:15 PM CDT (23:15 UTC)
- Expired
- Oct 8, 2002, 5:15 PM CDT
- In force
- 47 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 5:00 PM CDT | Hail 1 | Verhalen, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1325 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
815 WUUS54 KMAF 062315 SVRMAF TXC329-062345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 PM CDT SUN OCT 6 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS * UNTIL 645 PM CDT * AT 614 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 6 MILES NORTHWEST OF MIDLAND INTERNATIONAL AIRPORT...OR ABOUT 11 MILES WEST OF MIDLAND. RADAR SHOWED THE THUNDERSTORM MOVING SOUTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... MIDLAND INTERNATIONAL AIRPORT MIDLAND HAIL TO THE SIZE OF DIMES...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3207 10228 3192 10229 3189 10212 3208 10210
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:40 PM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Oct 6, 2:40 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT SUN OCT 6 2002 STRONG SHORTWAVE TO THE NORTH MOVING INTO WISCONSIN AT 19Z WHILE THE BAJA LOW DRIFTS SLOWLY SOUTHWARD. AT THE SURFACE THE FRONT IS STRETCHED ACROSS THE SOUTH PLAINS NEAR KLBB AND STILL MOVING SLOWLY SOUTH...BUT PRESSURE RISES BEHIND THE FRONT HAVE BACKED OFF CONSIDERABLY SINCE THIS MORNING...WHICH WOULD BE EXPECTED WITH DAYTIME HEATING. COUPLE OF CONCERNS WITH THE FORECAST TONIGHT. WITH DAYTIME HEATING AND APPROACH OF THE FRONT THIS AFTERNOON...WE HAVE THE POTENTIAL FOR SOME ISOLATED SEVERE THUNDERSTORMS. MID AND UPPER LEVEL DYNAMIC SUPPORT IS MARGINAL...BUT WE WILL BE RATHER UNSTABLE WITH DEWPOINTS IN THE MID TO UPPER 60S AND TEMPERATURES IN THE MID TO UPPER 80S. PRIMARY THREAT WITH ANY THUNDERSTORMS THAT GET GOING WILL BE HAIL... BUT THERE WILL ALSO BE THE POTENTIAL FOR HIGHS WINDS(SEE SWODY1). TOMORROW...WITH THE FRONT IN THE AREA ACTING AS A FOCUS...DIFLUENT FLOW OUT AHEAD OF THE BAJA LOW MOVING IN TO THE AREA...AND PLENTIFUL MOISTURE (PWATS OF 1.4 TO 1.5 THROUGHOUT THE PERIOD)...WE HAVE THE POTENTIAL FOR SOME FLOODING WITH LOCALLY HEAVY RAINFALL. LOOKS LIKE PRETTY WIDESPREAD COVERAGE OF RAIN ACROSS THE CWA OVER AT LEAST THE NORTHERN PORTIONS OF THE CWA...AND ESPECIALLY OVER THE WEST IN THE MOUNTAINS WHERE OROGRAPHIC LIFT WILL ALSO ENHANCE PRECIPITATION CHANCES. WILL OPT NOT TO PUT OUT A FLASH FLOOD WATCH AT THIS TIME... AND LET THE OVERNIGHT CREW GET A BETTER LOOK. AS FAR AS THE FRONT ITSELF IS CONCERNED...WINDS WILL BE TURNING TO THE NORTHEAST TONIGHT AS THE FRONT SURGES SOUTHWARD. FAIRLY SLOW PROGRESS RIGHT NOW SHOULD BE HELPED LATER AS CONVECTION GETS GOING AND THE SUN GOES DOWN. TEMPERATURES TOMORROW WILL BE QUITE A BIT COOLER THAN TODAY WITH ALL THE CLOUDS AND RAINFALL IN THE AREA...AND MAY GO EVEN COOLER THAN THE PREVIOUS FORECAST. MOS NUMBERS MOSTLY IN THE 50S FOR HIGHS WITH ALL THE CLOUD-COVER AND RAIN. WILL PROBABLY NOT GO THAT LOW HOWEVER. WILL UP POPS A LITTLE MORE AS GUIDANCE IS GOING PRETTY MUCH 80% OR GREATER TOMORROW. WILL KEEP POPS PRETTY MUCH AS THEY ARE FOR TOMORROW NIGHT...GENERALLY SLIGHT CHANCE OR CHANCE ACROSS THE AREA AS THE BAJA LOW IS STILL APPROACHING THE AREA. TUESDAY...THE BAJA LOW WILL BE MOVING OVER OUR CWA KEEPING POPS IN THE AREA EITHER SLIGHT CHANCE OR CHANCE. FINALLY OVERNIGHT TUESDAY THE LOW SHOULD GET PICKED UP IN THE SOUTHWEST FLOW...OPEN UP AND STARTING HEADING NORTHEAST. NO CHANGES IN THE EXTENDED. PRELIMINARY NUMBERS... MAF 58/62/51/72 364 LSA 55/60/49/70 364 6R6 59/73/57/77 233 MRF 50/65/50/72 254 CNM 55/62/52/73 265 .MAF... TX...NONE. NM...NONE. SN
Hazardous weather outlook, Oct 6, 3:00 PM CDT, 3 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SUN OCT 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .THROUGH OVERNIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS EVENING. .MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED. TECHNICAL DISCUSSION... A COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS BY EARLY THIS EVENING. THE AIRMASS AHEAD OF THE FRONT WILL BECOME INCREASINGLY UNSTABLE WITH SURFACE TEMPERATURES IN THE MID 80S TO LOWER 90S AND DEWPOINTS IN THE MID 60S. STEEP MID-LEVEL LAPSE RATES OVER THE AREA WILL SUPPORT THE POTENTIAL FOR LARGE HAIL. WIND PROFILES ALSO SUGGEST THE POSSIBILITY OF ISOLATED DAMAGING WIND GUSTS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 74 min |
| Oct 5, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 78 min |
| Oct 5, 9:46 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 89 min |
| Oct 5, 9:48 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 21 hr |
| Oct 5, 10:28 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 66 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.